Yesterday, I was preparing to go for an 8h Ketamine infusion to try to reduce the pain I'd been getting from Small Fibre Neuropathy.
Today, I learned that I'm one of very few people on the planet that don't tolerate Ketamine. It doesn't bring pain relief - it brings agony.
The day started out ok. Got in on time, nurses were chatty and humourous, they managed to get the drip into a vein easily the first time, etc. Everything was looking ok.
When the drip started, I could feel the dizziness and double vision as it first hit. I was expecting those though, so didn't worry about it. What I didn't expect was the heat flowing up my arm, and the headache that felt just a shade off from the start of a migraine. I told them about the headache, and they gave me some panadol for it, and slowed down the increase in ketamine until it settled.
As they started increasing it again, they were talking about how I should be feeling less pain now. I was confused because I wasn't - my skin all over felt hot and stinging, and my pain had increased compared to when I'd arrived. I could feel the anaesthetic part of the ketamine, but the burning floated on the top, almost as if by numbing other parts, the skin nerves were left firing on their own. Everywhere was hot and stinging - scalp, face, neck, shoulders, back, chest, etc. Even the roof of my mouth was hot and stinging. It also hadn't helped my hands - the burning in those felt intensified instead of numbed. Still, it wasn't unmanageable, so when they asked I told them that my pain levels had increased to about a 6 (was a 3 when we started), and that the nerve endings all over felt hot.Infusion continued for a while longer. Heat built, until I felt that I was lying in a bathtub of boiling water - I was trying not to writhe in the agony. I called them over, and we stopped the infusion entirely and called the Pain Management doc. With the infusion stopped, the pain dropped back to more normal levels over about a 45 minute period.
When the pain doc arrived, he conferred with the nurses about what had happened. They usually do the ketamine infusion with a magnesium infusion at the same time (because ketamine can apparently deplete magnesium). He'd never heard of the kind of reaction I'd had before from ketamine, but he did know that magnesium can make someone feel hot. His suspicion was that the magnesium was the problem, I'd also had past history with issues with magnesium supplements, so we made the decision to try again with just ketamine this time.
This time, it didn't create a line of fire heading up my arm, nor the hot poker headache. I thought that a much better start. Nausea if I moved my head was back, but if I just kept it upright and still would fade to nothing. Again, I could feel the numbing on tongue, and if I touched my phone I couldn't feel the phone - but I could still feel the stinging burn in my palms as if I'd tripped on gravel, and some heat-rash pain in the legs/feet - stuff I'd arrived with in the morning and that had been intensified a little with the first attempt. It was odd to feel numb but still hurting, but it did feel slightly better, so I thought it'd probably respond as the dose got up.
I got to about the same level/dose of ketamine as I had in the morning. Nurse was looking my way when the pain hit. Over the course of a few seconds, I went from a 2-3 in pain to a 9. I felt like I'd just been dropped in a tub of boiling water again, everything burned, and she came over to check what had just happened. When I gasped out what was going on, she stopped the infusion again, and we called both the Pain specialist to let him know that the morning's problem had reoccurred, and my husband to come and bring me home.
It was worth trying it, and I'm not sorry to have done so, but it's not something that my screwed up body can tolerate. I can still feel a little of the echoing burn across the back of my neck/shoulders (places where I hadn't felt burning prior to today). I'm disappointed in the outcome - it would have been nice to have an improvement for over Christmas.